diphenhydramine image with blood-pressure-level

Diphenhydramine belonging to a genre called antihistamines can treat a wide range of allergic reactions namely flu, common cold, rhinitis (caused by allergies), etc. Most antihistamine meds are short acting drugs; they are used for allergies triggered by exposure to pollen, pet dander, mites or dust. In this light, does the antihistamine drug diphenhydramine cause hypertension? It is worth your while to know more.

Antihistamine drugs are effective in clearing nasal blocks or congestions, hives or other forms of allergic conditions. However, chronic (allergic) conditions encountered due to COPD – such as asthma or bronchitis cannot be treated with antihistamines.

What is diphenhydramine?


This is an antihistamine med and is also used as a sedative. It helps treat sleeping conditions such as insomnia, signs of infections such as flu or common cold. This med belongs to the first-gen list of antihistamines; it is known to treat allergic reactions as well as motion sickness. It is available as an intravenous offering and as a topical drug.

The injection version is used for treating anaphylaxis. Often times, the intravenous form is used for extremely adverse signs of allergies. Topical versions of this med are sold as a spray, lotion and as a gel. Such forms are administered to treat skin conditions like itchiness. Gel or a lotion is unlikely to cause very adverse side effects its oral form causes; for example, you are unlikely to witness spells of dizziness – which is a common side effect of the oral formulation of this anti-allergic med.

Does diphenhydramine lead to a raise in pressure level?

This anti-allergic drug is unlikely to cause an increase in your blood pressure levels or make you hypertensive. However, during the course of controlling histamines in your system, this med may trigger a marked drop in pressure. In clinical parlance, this is known as spell of hypotension. This drop is not experienced by all those who use diphenhydramine; instead, people who are aged above 50 years may commonly develop a drop in pressure level.

Owing to this side effect – especially among the elderly – you are advised to tell your doctor of all the other drugs you are currently taking. Those who take drugs for high pressure level (intake of meds called antihypertensive meds) are at an added risk. This is because – a co-administration of diphenhydramine along with antihypertensive drugs can lead to a very low blood pressure.

However, when you take diphenhydramine along with decongestant meds like phenylephrine, pseudoephedrine, etc., you may experience a high level of blood pressure. Other side effects this antihistamine may cause include rapid heartbeats, dilation of pupils, retention of urine, difficulties to pass stools, etc. In some users, mental conditions like delirium, weird thoughts, etc. may develop.

Diphenhydramine is often taken as an over the counter med; owing to this, odds of an overdose are high. You can tell if you are overdosed by its significant effects; these include palpitation or abnormal pulse rate accompanied by sweating, being dizzy, convulsions, seizures or fits. In some one-off cases, near-fatal / fatal outcomes such as slipping into a coma may occur.

Upon witnessing any of these adverse effects, it is important to seek medical help on an urgent basis. Those who live in Canada need to go to a poison control center as soon as you can. You can also call Health Canada and seek needful medical help on a top priority mode. If you are in the US, call the helpline of food & drug administration (FDA) or reach out to 911 without much delay.

Disclaimer


Information provided here are only of supplementary nature. Information shared here does not substitute a qualified doctor’s advice. This website is not suggesting intake of this drug as safe or appropriate. Hence it is advised to talk to your doctor before consuming this med or any other drug.

Leave a Reply